Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Have low sodium levels. Suggested to have adrenal gland problem. Started after taking off pain medicine. Suggest?

User rating for this question
Very Good
Answered by

Pain Medicine & Palliative Care Specialist
Practicing since : 1983
Answered : 1337 Questions
My salt content keeps falling to XXXXXXX levels-111-last hospital visit. A Dr. suggested perhaps I was having adrenal gland problems. My insurance carrier is Health Alliance. Can you help me? I do not want to have a heart attack in my sleep. My Dr. 9whom I am not happy with) says not to worry- I have been in the hospital 2x in three wks. with low sodium. This started immediately after taking me off pain meds (12 yrs.) cold XXXXXXX and being told I'll get over it.
Posted Wed, 28 Aug 2013 in Medicines and Side Effects
Answered by Dr. Kerry Pottinger 56 minutes later
Thank you for using Healthcare Magic.
There are many causes of a low sodium and usually the cause is found by performing various blood and urine tests. These will compare the concentration of sodium in the urine and blood. Also, whether the low sodium is an acute or chronic finding is relevant to finding the diagnosis.
From the information you provide, I suspect your sodium has been low for some time therefore you may feel quite well despite the low level. Your doctor may be correct in suggesting an adrenal problem but this is quite rare.You are most unlikely to have a heart attack due to this level of sodium.
It would be very unusual to develop a low sodium directly related to withdrawal of pain-killers. However certain drugs can cause a low sodium.
Other conditions that can be associated with a low sodium include hypothyroidism, some conditions with abnormal hormone levels, kidney, liver and heart diseases. These are just some of the conditions, there are many others.
I would suggest you ask your doctor for further investigation to find the underlying cause. You will then be able to receive the correct treatment.
I hope this has been of help. If you have any further questions, please do not hesitate to contact me.
Dr K A Pottinger
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor